From Indiana, USA:
My mother (44 years old) became insulin dependant about three years ago. About two years ago her diagnosis has taken an incredibly different turn. She has gone from hyperglycemia to hypoglycemia literally overnight. She has been to see every expert in the field and they have come to the same general conclusion, she has to be shooting up insulin. First thing is my mother is a nurse and knows the result of overmedication. Secondly this has been ongoing for the past two years now, if she was shooting up my father or myself would have caught her at some point in time. Is there a way to tell if there is artificial insulin being introduced? Or more so, where can we get more help?
Your mother likely has Type 2 diabetes. With this type of diabetes, improved control of blood sugars can reduce one's need for insulin especially if your mother is also on medication(s) by mouth to help control her diabetes. Her continued low blood sugars can be a danger and need to be addressed by her diabetes team. I would encourage you to seek help from them regarding this problem. If her primary care physician is having difficulty with this, I would encourage you to speak with him about visiting an endocrinologist.
Additional comments from Dr. Bill Quick:There's a relatively easy way to tell if a person is injecting insulin, based on obtaining certain sophisticated blood tests. Any endocrinologist should be able to figure your mom's problem out by ordering these tests. If these tests have been done already, then the doctors should be able to explain, both to your mom and to the rest of the family, how they made the diagnosis.
Original posting 17 May 2000
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.